Hail, Swift
- When
- August 14, 3:27 PM CST
- Where
- Swift County, 4.26 mi NNW of Benson Arpt
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 45.390, -95.690
Hail measured by Swift County dispatcher.
A weak surface trough of low pressure draped across southern Minnesota initiated another short lived round of severe weather on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak surface trough of low pressure draped across southern Minnesota initiated another short lived round of severe weather on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 1:26 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 226 PM CDT THU AUG 14 2008 .DISCUSSION... REMAINS OF CIRCULATION FROM YESTERDAY DROPPING SOUTH VCNTY MSP THIS AFTERNOON. 0-3 KM CAPE AROUND 125 J/KG NEAR CIRCULATION AND A FEW DECENT CELLS HAVE DEVELOPED. DEEP LAYER SHEAR PER LAPS WEAK..ON THE ORDER OF 10 TO 15 KNOTS...SO NOT MUCH ORGANIZATION...PULSING UP AND DOWN. DECENT INSTABILITY EXTENDS WEST ACROSS SOUTHERN MN AND WEAK SFC CONV NOTED HERE AS WELL. ENTIRE PATTERN DROPPING SOUTH THIS EVENING AND A FEW SHOWERS WILL LINGER OVER SOUTH CENTRAL MN AND MORE ISOLATED IN CENTRAL MN VERY EARLT EVENING. MID LEVEL DRYING MOVING INTO NE MN FROM NE PER SAT AM WATER VAPOR. TRENDS FOR DRYING OVER ENTIRE AREA STILL INTACT FOR LATER THIS EVENING. OTHERWISE DRY PATTERN WILL CONTINUE INTO THE WEEKEND UNDER GENERALLY WEAK NW UPPER FLOW AND SURFACE RIDGE. THIS WILL YIELD TEMPS NEAR OR A LITTLE ABOVE NORMAL FOR HIGHS AND NEAR OR A BIT BELOW NORMAL FOR LOW TEMPS. FOR LATER IN THE WEEK...HAVE DELAYED PRECIP UNTIL WEDNEDAY OR THURSDAY AS THERE IS SOME AGREEMENT BETWEEN ECMWF AND GFS FOR DROPPING UPPER LOW TOWARD THR ROCKIES AND CUT OFF FOR A WHILE. THE GEFS POPS HAVE DROPPED BACK FROM THE 00Z RUN AS WELL. THE TROPICAL SYSTEM MAY ULTIMATELY HAVE SOME EFFECT ON THE OVERALL PATTTERN AS WELL. && .AVIATION.../18Z TAF ISSUANCE/ AN UPPER LOW OVER THE WESTERN DAKOTAS WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN MN THIS AFTERNOON. TO THE EAST....A MINI CIRCULATION VISIBLE IN 1730Z SATELLITE IMAGERY OVER THE TWIN CITIES IS SPARKING SHOWER AND THUNDERSTORM DEVELOPMENT OVER EAST CENTRAL MN AND WEST CENTRAL WI. EXPECT THIS DIURNALLY DRIVEN ACTIVITY TO CONTINUE THROUGH THE AFTERNOON...WITH AT LEAST VCSH/TS EXPECTED AT ALL AIRPORTS EXCEPT FOR KSTC. WINDS WILL BE UNDER 10 KNOTS FOR THE MOST PART THROUGH THE AFTERNOON...WITH A REDUCTION TO AROUND 5 KNOTS THIS EVENING. WITH CLEARING SKIES AND LIGHT WINDS TONIGHT...FOG WILL BE A CONCERN AGAIN. NAM BUFKIT HYDROLAPSES ARE SUPPORTIVE OF FOG DEVELOPMENT AND MVFR VISIBILITIES...MAINLY AT KEAU/KRNH/KRWF. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1214 PM CDT THU AUG 14 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1214 PM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EARLY EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT INTO WEDNESDAY...MAINLY ACROSS CENTRAL AND SOUTHERN MINNESOTA. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 246 PM CDT THU AUG 14 2008 MNZ078-142030- GOODHUE- 246 PM CDT THU AUG 14 2008 ...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 330 PM CDT... AT 245 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODHUE...AND ANOTHER STRONG STORM NEAR WELCH. THESE STORMS WERE MOVING SOUTHEAST AT 11 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WELCH. GOODHUE. ZUMBROTA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
5 hail. Local standard time, as filed.
Hail measured by Swift County dispatcher.
Information relayed by the Redwood County dispatcher.
Hail the size of quarters lasted the entire ten minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133262, 133263, 133264, 133265, 133266.